Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 142, NWS St. Louis, MO

May 2, 2008Bond County, Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 2, 2008, 9:35 AM CDT for Bond County, Fayette County, Montgomery County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2008, 9:35 AM CDT (14:35 UTC)
Expired
May 2, 2008, 10:15 AM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Bond County, IL, Fayette County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 112 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 9:40 AM CDTTSTM WND DMG3 S Hillsboro, IL4 INCH DIAMETER BRANCH SNAPPED IN HIGH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 021435
SVRLSX
ILC005-051-135-021515-
/O.NEW.KLSX.SV.W.0142.080502T1435Z-080502T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
935 AM CDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 1015 AM CDT

* AT 931 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR TAYLOR SPRINGS...OR 4 MILES
  SOUTH OF HILLSBORO...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WITT...
  VAN BURENSBURG...
  RAMSEY...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3902 8881 3897 8960 3918 8962 3921 8954
      3934 8913 3923 8912 3922 8882 3921 8880
TIME...MOT...LOC 1435Z 248DEG 39KT 3912 8944

$$

TES
2 follow-up statements
000 
WWUS53 KLSX 021454
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
953 AM CDT FRI MAY 2 2008

ILC005-021503-
/O.CAN.KLSX.SV.W.0142.000000T0000Z-080502T1515Z/
BOND IL-
953 AM CDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BOND COUNTY IS
CANCELLED...

LAT...LON 3902 8881 3903 8940 3925 8941 3934 8913
      3923 8912 3922 8882 3921 8880
TIME...MOT...LOC 1453Z 255DEG 39KT 3917 8920

$$

ILC051-135-021515-
/O.CON.KLSX.SV.W.0142.000000T0000Z-080502T1515Z/
MONTGOMERY IL-FAYETTE IL-
953 AM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR NORTHERN FAYETTE AND SOUTHEASTERN MONTGOMERY COUNTIES...

AT 949 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FILLMORE...OR ABOUT 10
MILES SOUTH OF NOKOMIS...MOVING EAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RAMSEY
AND WRIGHTS CORNER.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

DOWNED TREE LIMBS IN HIGH WINDS WERE REPORTED NEAR HILLSBORO AT 940 
AM WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER 
AND STAY AWAY FROM WINDOWS

LAT...LON 3902 8881 3903 8940 3925 8941 3934 8913
      3923 8912 3922 8882 3921 8880
TIME...MOT...LOC 1453Z 255DEG 39KT 3917 8920

$$

TES
000 
WWUS53 KLSX 021515
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1016 AM CDT FRI MAY 2 2008

ILC051-135-021526-
/O.EXP.KLSX.SV.W.0142.000000T0000Z-080502T1515Z/
MONTGOMERY IL-FAYETTE IL-
1016 AM CDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE AND
SOUTHEASTERN MONTGOMERY COUNTIES EXPIRES AT 1015 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3902 8881 3903 8940 3925 8941 3934 8913
      3923 8912 3922 8882 3921 8880
TIME...MOT...LOC 1454Z 255DEG 39KT 3917 8919

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:41 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 2, 6:41 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
641 AM CDT FRI MAY 2 2008

.DISCUSSION...
/402 AM CDT FRI MAY 2 2008/
SQUALL LINE HAS FORMED JUST AHEAD OF COLD FRONT THIS MORNING OVER
EASTERN KS/WESTERN MO...MOVING EAST NORTHEAST AROUND 55 MPH. IT WILL
BEGIN TO AFFECT WESTERN SECTIONS OF CWA AFTER 0930Z. IT HAS BEGUN TO
WEAKEN...BUT FEEL THAT SOME ISOLATED SEVERE STORMS STILL POSSIBLE
...MAINLY WEST OF A QUINCY TO JEFFERSON CITY LINE...SO ADDED MENTION
TO GRIDS FOR 12Z TO 15Z. REST OF AREA TO JUST SEE SOME RWS/TRWS
THROUGH THE MORNING HOURS. BEYOND 18Z...STILL SOME QUESTION ABOUT
SEVERE WEATHER POTENTIAL. NOT SURE HOW MUCH THIS MORNINGS STORMS
WILL WORK OVER THE ATMOSPHERE. FOR NOW WILL ERR ON THE SIDE OF
CAUTION AS MODELS CONTINUE TO INDICATE CAPES IN EXCESS OF 1500
J/KG...AS WELL AS DECENT 0-1KM SHEAR FOR THE LATE MORNING/AFTERNOON
HOURS. SO KEPT SEVERE MENTION IN GRIDS FOR EASTERN SECTIONS OF AREA
THIS AFTERNOON AND EVENING...AS SPC HAS AREA IN MODERATE RISK...WITH
MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES.

BY TONIGHT...WILL SEE PCPN TAPER OFF QUICKLY...THOUGH KEPT LIKELY
POPS OVER FAR EASTERN COUNTIES THROUGH 06Z...THEN DRY AFTER THAT. AS
FOR LOW TEMPS...RANGE FROM LOWER 40S IN THE WEST TO LOWER 50S IN THE
EAST.

ON SATURDAY...STILL HAVE DECENT SHOT FOR SOME SHOWER ACTIVITY DUE TO
STRONG SHORTWAVES WRAPPING AROUND LOW AS IT LIFTS NORTHWARD THROUGH
GREAT LAKES REGION. BEST CHANCES OF RAIN WILL BE OVER NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. HIGHS WILL BE A BIT CHILLY...IN
THE MID 50S TO MID 60S.

DRY WEATHER TO PERSIST FOR THE REMAINDER OF THE WEEKEND AND INTO
EARLY NEXT WEEK WITH TEMPS MODERATING THROUGH THE PERIOD.  NEXT
CHANCE FOR RAIN WILL AFFECT AREA BY MID WEEK.

BYRD

&&

.AVIATION...
/628 AM CDT FRI MAY 2 2008/
FOR THE 12Z TAFS...
LOW PRESSURE WAS CENTERED OVER NEBRASKA EARLY THIS MORNING. COLD
FRONT EXTENDED FROM THE LOW ACROSS EASTERN KS INTO EASTERN OK.
FRONT WILL SWEEP ACROSS THE REGION TODAY. SHOWERS AND
THUNDERSTORMS WERE WIDESPREAD ACROSS MO AHEAD OF THE FRONT. EXPECT
WIDESPREAD SHOWERS/SCATTERED THUNDERSTORMS TO AFFECT THE TAF SITES
DURING THE MORNING. DRIER AIR WILL ADVECT INTO THE REGION FROM THE
WEST DURING THE EARLY AFTERNOON WITH THE CHANCE OF PRECIPITATION
DIMINISHING CONSIDERABLY.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 2, 7:49 AM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
749 AM CDT FRI MAY 2 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
749 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL PERSIST THROUGH THIS AFTERNOON AS A STRONG
COLD FRONT SLIDES THROUGH THE REGION. THERE IS A SLIGHT RISK OF
SEVERE STORMS TODAY...WITH THE MAIN THREATS BEING DAMAGING WINDS
AND LARGE HAIL.

MODERATE FLOODING WILL PERSIST ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL RETURN WEDNESDAY THROUGH
THURSDAY.

MODERATE AND MAJOR FLOODING IS EXPECTED ALONG PORTIONS OF THE
MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT
FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY HAIL OR WIND DAMAGE REPORTS TO
THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Special weather statement, May 2, 8:12 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
812 AM CDT FRI MAY 2 2008

ILZ058-059-098>102-MOZ061>065-021345-
MONROE IL-ST. CLAIR IL-MADISON IL-JERSEY IL-CALHOUN IL-GREENE IL-
MACOUPIN IL-JEFFERSON MO-FRANKLIN MO-ST. LOUIS CITY MO-ST. LOUIS MO-
ST. CHARLES MO-
812 AM CDT FRI MAY 2 2008

AT 812 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CARROLLTON TO WENTZVILLE
TO 10 MILES WEST OF HILLSBORO...MOVING EAST AT 35 MPH.

THE STRONGEST STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING SMALL
HAIL...WIND GUSTS IN EXCESS OF 35 MPH...HEAVY DOWNPOURS AND FREQUENT
LIGHTNING AS IT AFFECTS JERSEYVILLE...ST. CHARLES...ST. PETERS...
CHESTERFIELD...PACIFIC AND ST. CLAIR BETWEEN 815 AM AND 845 AM.

BRITT
Special weather statement, May 2, 8:38 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
838 AM CDT FRI MAY 2 2008

ILZ059-079-100>102-MOZ061-063>065-021415-
RANDOLPH IL-MONROE IL-ST. CLAIR IL-MADISON IL-MACOUPIN IL-
JEFFERSON MO-ST. LOUIS CITY MO-ST. LOUIS MO-ST. CHARLES MO-
838 AM CDT FRI MAY 2 2008

AT 838 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BRIGHTON TO CHESTERFIELD TO
10 MILES SOUTH OF CRYSTAL CITY...MOVING EAST AT 40 MPH.

THE STRONGEST STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING
SMALL HAIL...WIND GUSTS IN EXCESS OF 35 MPH...BRIEF DOWNPOURS AND
FREQUENT LIGHTNING AS IT AFFECTS THE ST. LOUIS METRO AREA AS WELL AS
VALMEYER...MONROE CITY...MAEYSTOWN...MADONNAVILLE...PRAIRIE DU
ROCHER...WARTBURG...RENAULT...NEW HANDOVER...WATERLOO AND PRUETT
BETWEEN 838 AM AND 915 AM.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR EAST CENTRAL MISSOURI AND PARTS OF SOUTHWEST
ILLINOIS. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY MONITOR
WEATHER DEVELOPMENTS OVER THE NEXT FEW HOURS.

BRITT
Local storm report, May 2, 9:10 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
910 AM CDT FRI MAY 02 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             GILLESPIE               39.13N  89.82W
05/02/2008  E0.70 INCH       MACOUPIN           IL   TRAINED SPOTTER

&&

EVENT NUMBER 00001

TRUETT
Special weather statement, May 2, 9:13 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
913 AM CDT FRI MAY 2 2008

ILZ059-060-064-065-069-100-021515-
MONTGOMERY IL-CLINTON IL-MADISON IL-BOND IL-FAYETTE IL-MACOUPIN IL-
913 AM CDT FRI MAY 2 2008

AT 913 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FARMERSVILLE TO
POCAHONTAS...MOVING EAST AT 45 MPH.

THE STRONGEST STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING
HAIL...WIND GUSTS IN EXCESS OF 35 MPH...BRIEF DOWNPOURS AND FREQUENT
LIGHTNING AS IT AFFECTS HARVEL...STOLLETOWN...TAYLOR SPRINGS...
RAYMOND...GREENVILLE...BEAVER CREEK...WOBURN...TAMALCO...SMITHBORO
AND PLEASANT MOUND BETWEEN 913 AM AND 1015 AM.

BRITT
Local storm report, May 2, 9:22 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 AM CDT FRI MAY 02 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND GST     STAUNTON                39.01N  89.79W
05/02/2008  E50 MPH          MACOUPIN           IL   TRAINED SPOTTER

            2 TO 3 INCH LIMBS DOWN

&&

EVENT NUMBER 00002

TRUETT
Local storm report, May 2, 9:27 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
927 AM CDT FRI MAY 02 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND DMG     STAUNTON                39.01N  89.79W
05/02/2008                   MACOUPIN           IL   CO-OP OBSERVER

            POWER LINES AND LARGE TREE LIMBS DOWN

&&

EVENT NUMBER 00003

TRUETT

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.